Ask Experts Questions for FREE Help !
Ask
    paraclete's Avatar
    paraclete Posts: 2,704, Reputation: 171
    Ultra Member
     
    #1

    Jan 4, 2017, 05:21 AM
    Possible side effect of medication
    Hi

    I have a persistent cough, had it four or five weeks or more so far have consulted 3 GP with various treatments suggested including a round of antibiotics. It started as something viral in the throat but I am beginning to suspect it is an allergy, perhaps to medications or supplements any thoughts
    smoothy's Avatar
    smoothy Posts: 25,495, Reputation: 2853
    Uber Member
     
    #2

    Jan 4, 2017, 05:50 AM
    Are you taking any high blood pressure medications. I had that happen a number of years ago and it turned out to be a rare known side effect of the medication I was on at that time. And yeah... took a few years before I ever had a problem. Stopped within a week of changing medication.

    I can't remember what the exact medication was (was the cheapest most common in the USA, they only move on to others if you have issues with the cheaper ones) as it was almost 10 years ago. Was a dry cough, one that felts like you had something that needed coughed up but nothing ever came loose, could progress to VERY heavy cough

    This may not be your issue... but it is one possibility.
    joypulv's Avatar
    joypulv Posts: 21,593, Reputation: 2941
    current pert
     
    #3

    Jan 4, 2017, 06:31 AM
    BP drugs create by-products called kinins, that are supposed to be excreted by the kidneys. If your kidneys are aging or compromised, they can't, and the kinins go to the lungs. Awful isn't it? I took first Losinipril and second Norvasc, and both produced a cough, after less than a week. The first is an ACE inhibitor and the second is a channel blocker.

    Your blood work (KFTs) might show all is in range, so you can't go by that. Many doctors don't know this....

    Maybe the common one you took was Hydrochlorothiazide, which is a beta blocker?

    Another reason for cough is a dental problem. I had one 22 years ago that didn't respond to antibiotics and it got worse for 10 months. It was an infection under a crown, a cracked tooth. Didn't show on x ray either. Specialist found it in 2 seconds (periodontist). I now have a low grade infection from a root canal post that fell out of another tooth. But this one is an upper tooth, so the problems are all in my nose and off to my ear and down my neck.

    The gingivitis mouth bacteria are not supposed to be able to get past the barriers but they do.

    I have other ideas if those don't apply.
    Athos's Avatar
    Athos Posts: 481, Reputation: 52
    Full Member
     
    #4

    Jan 4, 2017, 09:52 AM
    Wondergirl forwarded your question to me since I had the same problem about a year ago - persistent cough not responding to normal treatment.

    At my next doctor visit, he changed a drug I was taking for high blood pressure. Cough disappeared in about 2-3 days - never to return.

    The drug is an ACE inhibitor (see Joypulv above) called lisinopril. Thats a generic name. The brand names are Zestril and Prinivil. It may be marketed under different names in Australia.

    A common side effect of ACE inhibitors is a dry cough. Or it may not be the source of your cough.

    Good luck.

    PS - The doctor was a cardiologist, not a GP.
    ma0641's Avatar
    ma0641 Posts: 15,681, Reputation: 1012
    Uber Member
     
    #5

    Jan 4, 2017, 02:54 PM
    I had hhe same issue width lisinopril.
    joypulv's Avatar
    joypulv Posts: 21,593, Reputation: 2941
    current pert
     
    #6

    Jan 4, 2017, 05:07 PM
    My cough took about 5 weeks to go away after stopping each drug.
    Each person can vary a LOT as to when it starts and when it stops.
    paraclete's Avatar
    paraclete Posts: 2,704, Reputation: 171
    Ultra Member
     
    #7

    Jan 4, 2017, 05:42 PM
    Yes Smoothy I'm taking two and your description is what I am experiencing I will research the side effects again my GP told me today a cough is a side effect of one of them even though it is not noted in the advisory

Not your question? Ask your question View similar questions

 

Question Tools Search this Question
Search this Question:

Advanced Search

Add your answer here.


Check out some similar questions!

Medication side effects [ 1 Answers ]

Hi, I just started on 3 medications today that are completely new to me. I am pretty sensitive to medication as it is. I took SMZ/TMP DS, armour thyro tab 30mg, and lansoprazole cap 30mg (prevacid). About 4 hours later I began to feel shaky and nervous in my body, then I became nauseas and then...

Side effects of my medication: Need an opinion, am I overreacting? [ 7 Answers ]

So, Recently I decided to go to the doctor for help with anxiety/sleep troubles... Don't know how much history to give but I've had trouble with sleep all my life. I've taken herbal supplements, exercised and eaten like a normal person should... Nothing really helps. Even as a child I had a hard...

Anti-Depression medication Side Effects? [ 2 Answers ]

Hello, I am curious to know what anti-depression medication can do to you. I would like to know if it makes you Act diffrent/funny. I need to know before I start taking any type of anti-depressents. (I think that's what there called) :confused: Please tell me everything you know about it. ...

Side effect [ 2 Answers ]

Just want to know what is the side effect of taking whitening pills like, methathione and gluthathione, please let us know the bad and good side of this whitening pills. >Moved to Skin Lightening Board<

Will medication that a guy takes effect the baby? [ 2 Answers ]

My boyfriend takes really strong acne medication. On the label it says it can cause birth defects. But is this only if you're the girl that's taking it. Or does it mean for the guy too? Will it mess up his sperm or something?


View more questions Search